Sexual side effects are among the most common complaints about antidepressants. According to the U. Department of Health and Human Services, clinical depression affects 1 in 5 adults in the United States. Just as depression occurs in both genders, sexual side effects from antidepressants affect both men and women. Understanding how these medications affect your sex life can help you manage side effects. Sexual side effects are linked to antidepressants in general, but some types of medications cause greater sexual problems than others.
An unfortunate irony of depression treatment is that while depression can rob you of your desire for sex, some drugs commonly used to treat it can be just as bad, if not worse. Sexual side effects of antidepressants include low libido, erectile dysfunction , and difficulties with orgasm. Not all of these approaches will work for everyone, so it will likely take some trial-and-error to get your romantic life back to normal. Do talk to your doctor, though, because some of these tactics require fiddling with your prescription or adding an additional medication, neither of which you can do on your own. With your doctor's guidance, it may be possible to lower the dose of your antidepressant enough to reduce the sexual side effects while still easing your depression symptoms.
If that unhappiness is rooted in clinical depression, your health care provider may recommend an antidepressant. In fact, antidepressants in the SSRI family selective serotonin reuptake inhibitors are known to cause low libido. Chad Collom, a doctor of nursing practice and board-certified family psychiatric mental health nurse practitioner at Solace Counseling in Dallas, Texas, explains why. Of course, depression itself can cause low libido.